Recommendations for Prevention of and Screening for Propofol-Related Infusion Syndrome
The ability to identify patients at increased risk for propofol-related infusion syndrome has relied on reviews of published case reports and reported safety data, which have, at minimum, revealed common clinical risk factors. These risk factors include poor oxygen delivery, sepsis, serious cerebral injury, and the administration of high-dose propofol. To our knowledge, biologic and epidemiologic factors that may potentially contribute to the development of this deadly adverse effect have not been evaluated.
The increased number of case reports has resulted in FDA-approved action by the manufacturers to indicate that high-dose infusions of more than 5 mg/kg/hour for longer than 48 hours or that short-term administration of large doses may result in propofol-related infusion syndrome. In addition, the manufacturers advise using alternative means in patients who require prolonged sedation, who required increased amounts of propofol to achieve adequate sedation, and who have an onset of metabolic acidosis when propofol is administered. The FDA suggests monitoring blood pressures, electrocardiograms, and arterial blood gases to detect unexplained metabolic acidosis or arrhythmias and to follow the recommendations of the American College of Critical Care Medicine, which advises clinicians to consider alternative sedatives in patients with escalating vasopressor or inotropic requirements or in those with cardiac failure during high-dose infusions of propofol.[9,56] The European Regulatory Authorities suggest that patients be monitored for metabolic acidosis, hyperkalemia, rhabdomyolysis or an elevated creatine kinase level, and/or the progression of heart failure. If any of these conditions develop, they recommend a dosage reduction or discontinuation of propofol.
Pharmacotherapy. 2008;28(2) © 2008 Pharmacotherapy Publications
Copyright © 1999, Pharmacotherapy Publications, Inc., All rights reserved.
Cite this: Propofol-Related Infusion Syndrome in Intensive Care Patients - Medscape - Feb 01, 2008.